Can You Overdose On Meth? Recognizing Meth Overdose Symptoms
- Is It Possible To Overdose On Meth?
- How Much Does It Take?
- Signs Of Overdose
- Long-Term Impacts
- How Common Are Overdoses?
- What To Do
- Preventing Overdoses
Meth overdoses are serious and often involve organ distress or failure, which can be fatal if not treated quickly. Symptoms can include sudden weakness or trouble walking, irregular heartbeat, high body temperature, vomiting, psychosis, and paranoia.
Methamphetamine use is on the rise in the U.S., as are deaths from overdoses.
A central nervous system stimulant and a derivative of methamphetamine, meth is highly addictive.
Although the risk of overdose increases with long-term meth use, an overdose can happen even with first-time use.
If you or a loved one is experiencing sudden confusion or trouble walking, nausea or vomiting, psychosis, and an irregular heartbeat or other cardiovascular issues, seek help immediately.
Keep reading to learn more about common meth overdose symptoms and what to do if an overdose is suspected.
Is It Possible To Overdose On Meth?
Yes, it is possible to overdose on methamphetamine. Meth overdose happens when too much of the drug is taken, resulting in a toxic reaction that can cause life-threatening side effects.
Some overdoses from meth and crystal meth result from their being mixed with other drugs, usually opioids or the synthetic opioid fentanyl.
Meth can be cut with fentanyl and other drugs, increasing the risk of overdose. Many people are unaware that the meth they’re purchasing has been laced with other substances.
How Much Does It Take To Overdose On Meth?
Data on the amount of meth that will cause an overdose is inconclusive. However, one toxicology report shows an overdose occurring with 2.3 grams of injected methamphetamine.
Like all drugs, meth’s impact on the person taking it will depend on risk factors including their weight, age, past drug use, and more.
It may also depend on the potency of meth and the purity of the drug, which can be difficult to determine.
What Are The Signs Of Meth Overdose?
There are physical and mental effects of meth overdose to look for to determine if someone needs help. It is important that emergency care providers are alerted as quickly as possible.
Physical Signs Of Meth Overdose
Toxicity from taking too much meth or meth laced with another drug can lead to organ failure. Signs of a heart attack, stroke, or kidney failure can often indicate a meth overdose.
Here are some of the common physical symptoms of meth overdose:
- hypertension (high blood pressure)
- increased heart rate or an irregular heartbeat
- hyperthermia (high body temperature)
- stomach pain
- signs of a stroke, including sudden weakness, dizziness, or trouble walking
- signs of a heart attack, including chest pain and shortness of breath or other cardiovascular symptoms
- signs of kidney failure, including nausea and vomiting
Mental Signs Of Meth Overdose
In addition to physical symptoms, a meth overdose usually also involves mental symptoms.
Some of the common mental symptoms of meth overdose include the following:
- meth-induced psychosis
- sudden confusion (stroke)
Long-Term Impacts Of Meth Overdose
While the immediate short-term effects of a meth overdose are serious in and of themselves, the longer-term impacts carry additional risks.
After a meth overdose, the brain and body may sustain serious complications such as:
- memory loss
- meth mouth, a condition that causes tooth decay, gum disease, and more
- permanent damage to the brain after a seizure or stroke
- behavioral health complications, including mental illness and chemical dependence
How Common Are Meth Overdoses?
Meth overdoses are on the rise, accounting for approximately 15% of all drug overdose deaths in the U.S., according to the National Institutes of Health (NIH).
About half of these overdoses involved an opioid, with 50% of those being fentanyl.
Additionally, the NIH reports that deaths involving meth have increased every year since 1999 regardless of opioid involvement.
What To Do If Someone Overdoses On Meth
Since organ failure, such as a heart attack or stroke, can occur with a meth overdose, a medical professional will need to treat you or your loved one immediately.
Follow these steps if you or a loved one are overdosing on methamphetamine:
- Call 911.
- Try to help the person onto their side, to prevent choking.
- Stay with the person until medical personnel has arrived.
You or your loved one may need to spend time in a medical drug detox center to properly recover from a methamphetamine overdose.
Here, meth toxicity might be treated with benzodiazepines. Antipsychotics can help treat symptoms such as paranoia and agitation. Often, a combination of these drugs is used in detox.
How To Prevent Meth Overdose
Meth overdose can be more common and more fatal when the drug is mixed with other drugs, including opioids. Repeated, long-term drug use can increase the chances of an overdose.
If you or someone you know are currently living with an addiction, the best way to prevent an overdose is to seek professional treatment.
By taking advantage of treatment options such as inpatient rehabilitation, outpatient care, and addiction therapy, you can uncover the root causes of addiction and avoid a dangerous overdose.
Find Recovery From Meth Addiction
Although the Food and Drug Administration (FDA) hasn’t approved a medication to treat meth addiction, medical detox, behavioral therapies, and other treatments can help.
Spring Hill Recovery Center offers compassionate care and personalized meth addiction treatment plans to help you or your loved one get and stay sober.
Contact us today to learn more about our personalized treatment programs for substance use disorders.
Written by Spring Hill Editorial Team
©2023 Spring Hill Recovery Center | All Rights Reserved
This page does not provide medical advice.
- Centers for Disease Control and Prevention (CDC) – Millions of Adults Reported Using Methamphetamine https://www.cdc.gov/drugoverdose/deaths/other-drugs.html#anchor_1636468050857
- National Institute on Drug Abuse – Methamphetamine DrugFacts https://nida.nih.gov/publications/drugfacts/methamphetamine
- Substance Abuse and Mental Health Services Administration (SAMHSA) – Know the Risks of Meth https://www.samhsa.gov/meth
- U.S. Department of Health and Human Services – Overdose Prevention Strategy https://www.hhs.gov/overdose-prevention/